North Carolina, 2010Flash Flooding and Hail in North Carolina, May 28 to 29, 2010
May 28 to 29, 2010 · NWS RAH · 31 events in 11 counties and zones
A slow moving cold front dropped south and into central North Carolina on May 28th. Showers and thunderstorms developed ahead of the front across southern portions Virginia during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $313,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front dropped south and into central North Carolina on May 28th. Showers and thunderstorms developed ahead of the front across southern portions Virginia during the afternoon. Outflow from these showers and thunderstorms propagated southward and combined with convective outflows from convection that developed across portions of the foothills and mountains of North Carolina to produce widespread showers and thunderstorms. Some of these stomrs produced damaging wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 28, 1:53 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, May 28, 1:53 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT FRI MAY 28 2010
.SYNOPSIS...
A COLD FRONT WILL DRIFT SOUTHWESTWARD INTO THE REGION TODAY THROUGH
SATURDAY...INCREASING THE CHANCE OF THUNDERSTORMS. MORE STABLE
CONDITIONS ARE ANTICIPATED FOR SUNDAY AND MONDAY AS HIGH PRESSURE
BUILDS ALOFT OVER THE AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM FRIDAY...
MID TO LATE AFTERNOON CONVECTION STILL EXPECTED TO DEVELOP. CUMULUS
FIELDS BECOMING EXTENSIVE IN THE FOOTHILLS AND BEGINNING TO FORM IN
THE WESTERN AND NORTHERN PIEDMONT. AIR MASS TYPICAL OF A DRIER
SUMMER DAY WITH WEAK WINDS BUT DECENT SURFACE INSTABILITY.
THUNDERSTORMS SHOULD BE PULSE IN NATURE AND ISOLATED DAMAGING WINDS
POSSIBLE. NO DECENT SURFACE BOUNDARIES PRESENT BUT THETA-E GRADIENT
BEST IN OUR WEST AND SOUTH PARTS. UPPER LEVEL SHORT WAVE IN THE
MIDWEST DIVING SOUTH SOUTHWEST AND ITS JET LEVEL DIVERGENCE FIELD
LOOKS TO REMAIN WEST OF OUR AREA.
SOME FOG LATE TONIGHT BUT NOT EXPECTED TO BE SIGNIFICANT ENOUGH TO
MENTION IN THE TEXT PRODUCTS. SOME STRATUS LATE TONIGHT. LOW LEVEL
MOISTURE LOOKS BEST TOWARD VIRGINIA AND INTO THE NORTHWEST
PIEDMONT... AND THESE AREAS FAVORED... THOUGH BRIEF SUNRISE LOW
OVERCAST POSSIBLE ALMOST ANYWHERE. OVERNIGHT LOW TEMPERATURES WILL
AGAIN BE MILD WITH MID TO UPPER 60S FORECAST.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 240 PM FRIDAY...
MID LEVEL WINDS BECOME SOLIDLY SOUTHWEST SATURDAY AND MINIMALLY
CONVERGENT ACROSS NORTH PARTS DURING THE AFTERNOON. MODELS ARE TOO
MOIST WITH THEIR SURFACE DEW POINTS... OVERDOING SURFACE INSTABILITY
PARAMETERS. WARMING ABOVE 700 MILLIBARS FORECAST... WHICH WILL
LESSEN THE STRENGTH OF ANY UPDRAFTS IN THE MID LEVELS. FORTY PERCENT
RAIN CHANCE NORTH AND THIRTY PERCENT SOUTH. AFTERNOON HIGH
TEMPERATURES 80 TO 84.
SATURDAY NIGHT WILL SEE CONVECTION DIMINISH WITH THE LOSS OF
AFTERNOON HEATING. LIGHT SOUTHWEST FLOW OVERNIGHT WITH LOW
TEMPERATURES 65 TO 69.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 250 PM FRIDAY...
A RETROGRESSING CUTOFF LOW WILL BE PINNED OVER THE GULF STATES
SUNDAY AND MONDAY IN A LINGERING REX BLOCKING PATTERN.
MEANWHILE...WE WILL BE STAGNANT AND COOKING UNDER A GRADUALLY
WEAKENING RIDGE AXIS OVERHEAD. FORCING WILL BE VERY LIMITED AND
AM ONLY LOOKING FOR ISOLATED DIURNAL CONVECTION SUNDAY AND MONDAY
WITH HIGHS REACHING AROUND 90 AFTER MORNING LOWS IN THE 65 TO 70
RANGE.
THE BLOCKING PATTERN BEGINS TO BREAK DOWN AND DEAMPLIFY AND THE
UPPER CUTOFF LOW WILL WEAKEN AND BEGIN TO BE ABSORBED INTO THE
BROADER WESTERLY FLOW OVER THE CONUS. REMNANTS OF THIS LOW WILL BE
PICKED UP ON THE SOUTHERN END OF AN APPROACHING FRONT MONDAY NIGHT
AND TUESDAY. AS SUCH...POPS WILL INCREASE TO CHANCE TUESDAY AND
WEDNESDAY WITH A SLIGHT REDUCTION IN HIGH TEMPS...85-90.
LOTS OF UNCERTAINTY IN THE LATER EXTENDED...BUT WARM TEMPS...UPPER
80S...AND ABUNDANT MOISTURE WILL BE IN PLACE. WORTH AT LEAST A
CLIMATOLOGICAL CHANCE FOR AFTERNOON/EVENING CONVECTION.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 215 PM...
CUMULUS BEGINNING TO DEVELOP OVER THE AREA WITH CONVECTION
EXPECTED MID TO LATE AFTERNOON. LITTLE TO KEEP THUNDERSTORMS GOING
OVERNIGHT EXCEPT THE INSTABILITY OF THE AIR MASS... BUT SOME
STORMS MAY PERSIST TO MIDNIGHT.
AREAS OF IFR CEILINGS AND MVFR FOG BEFORE DAWN INTO SUNRISE
SATURDAY MORNING. SCATTERED SHOWERS WITH A FEW THUNDERSTORMS...
MAINLY AFTERNOON. THE STORMS WILL NOT BE AS VIGOROUS AS THOSE
EXPECTED TODAY.
FOR SATURDAY NIGHT THROUGH WEDNESDAY....EXPECT PROLONG PERIODS OF
VFR CONDITIONS WITH A FEW HOURS OF MVFR CEILINGS AND VISIBILITY
BETWEEN 09Z-13Z EACH MORNING. AFTERNOON SHOWERS AND
THUNDERSTORMS... A BIT MORE WIDESPREAD TUESDAY AND WEDNESDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...RE
NEAR TERM...RLH
SHORT TERM...RLH
LONG TERM...MLM
AVIATION...RLH
Hazardous weather outlook, May 28, 3:16 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
416 AM EDT FRI MAY 28 2010
NCZ007>011-021>028-038>043-073>078-083>086-088-089-290930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
416 AM EDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING AS A COLD FRONT DRIFTS SOUTHWESTWARD ACROSS THE REGION. THE
MAIN SEVERE WEATHER HAZARDS WILL BE DAMAGING DOWNBURST WINDS AND
LARGE HAIL UP TO THE SIZE OF QUARTERS. IN ADDITION...NEARLY
CONTINUOUS LIGHTNING STRIKES MAY OCCUR WITH THE STRONGER STORMS.
SINCE THE WINDS ALOFT ARE WEAK...THE LACKING OF A STEERING FLOW
WILL RESULT IN SLOW MOVING SHOWERS AND STORMS. THIS MAY LEAD TO
LOCALLY HEAVY RAINFALL WHICH MAY CAUSE BRIEF FLOODING OF SMALL
CREEKS...STREAMS AND POOR DRAINAGE AREAS.
THE THREAT FOR SEVERE THUNDERSTORMS WILL BE GREATEST BETWEEN 1 PM
AND 10 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.
In the hours before
Special weather statement, May 28, 4:28 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT FRI MAY 28 2010
NCZ083-282215-
ANSON-
528 PM EDT FRI MAY 28 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 615 PM
EDT...
AT 528 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
POLKTON...OR ABOUT 6 MILES WEST OF WADESBORO...MOVING NORTHWEST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POLKTON AND
PEACHLAND.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3519 8028 3520 8026 3520 8024 3516 8022
3517 8019 3515 8017 3516 8015 3496 8005
3488 8024 3496 8032
TIME...MOT...LOC 2128Z 151DEG 16KT 3497 8018
GIHSpecial weather statement, May 28, 4:37 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT FRI MAY 28 2010
NCZ021-282215-
FORSYTH-
537 PM EDT FRI MAY 28 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 615
PM EDT...
AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PFAFFTOWN...AND WAS NEARLY STATIONARY.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PFAFFTOWN.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3614 8045 3615 8045 3620 8045 3626 8034
3626 8026 3626 8017 3610 8007 3602 8037
TIME...MOT...LOC 2136Z 243DEG 2KT 3614 8032
KRRSpecial weather statement, May 28, 5:00 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT FRI MAY 28 2010
NCZ083-282230-
ANSON-
600 PM EDT FRI MAY 28 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 630 PM
EDT...
AT 559 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ANSONVILLE...OR ABOUT 7 MILES NORTHWEST OF WADESBORO...MOVING
NORTHWEST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE ANSONVILLE... AND
HIGHWAY 52 NORTH OF WADESBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3519 8028 3520 8026 3520 8024 3516 8022
3517 8019 3515 8017 3518 8015 3517 8013
3519 8011 3515 8007 3510 8006 3509 8003
3496 7992 3490 8013 3507 8030
TIME...MOT...LOC 2159Z 148DEG 11KT 3506 8014
GIHEvent by event
22 thunderstorm wind, 4 flash flood, 3 hail, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Anson
- When
- May 28, 5:12 PM EST to 5:15 PM EST
- Where
- Anson County, 2.17 mi SE of Wadesboro Jct to 3.49 mi SSW of Morven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 34.926, -80.024
One tree was reported down on a house on North Carolina Highway 145 and several trees were in the road along Highway 145 at Cason Oldsfield Road. Numerous trees were also reported down between Southwest Morven and North Lilesville.
Thunderstorm Wind, Forsyth
- When
- May 28, 5:30 PM EST
- Where
- Forsyth County, 2.6 mi SSE of Pfafftown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 36.118, -80.345
One tree was reported blown down onto a car near the intersection of Robinhood Road and Speaks Farm Road.
Thunderstorm Wind, Stanly
- When
- May 28, 5:50 PM EST
- Where
- Stanly County, 0.69 mi N of Norwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.240, -80.130
Several trees were reported down just northwest of Norwood, NC.
Thunderstorm Wind, Stanly
- When
- May 28, 5:59 PM EST
- Where
- Stanly County, 3.21 mi ENE of Porter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 35.290, -80.119
Multiple trees were reported down on Indian Mount Road.
Thunderstorm Wind, Forsyth
- When
- May 28, 6:00 PM EST
- Where
- Forsyth County, 2.8 mi SE of Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.077, -80.379
Large tree limbs were reported downed and hanging on power lines near the intersection of Kinney Road and Kinway Court.
Thunderstorm Wind, Stanly
- When
- May 28, 6:05 PM EST
- Where
- Stanly County, 2.6 mi E of Albemarle Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -80.134
Several trees were reported down at Valley Dr and North Carolina Highway 24 and 27 east of Albemarle, NC.
Thunderstorm Wind, Forsyth
- When
- May 28, 6:30 PM EST
- Where
- Forsyth County, 2.49 mi SE of Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.073, -80.390
Several trees were reported down at Marty Lane and Lewisville-Clemmons Road.
Flash Flood, Forsyth
- When
- May 28, 6:30 PM EST to 7:00 PM EST
- Where
- Forsyth County, 0.71 mi NNW of Clemmons to 0.79 mi NNW of Clemmons
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.030, -80.384
Flash flooding was reported at several locations in Clemmons, NC, including Lewisville Clemmons Road. In addition, a vehicle was reported to be under water at the intersection of Stadium Drive and Brookland Drive.
Thunderstorm Wind, Hoke
- When
- May 28, 6:43 PM EST
- Where
- Hoke County, 2.54 mi SSE of Raeford Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.985, -79.167
Several trees were reported down in the intersection of Phillipi Church Road and Club Pond Road.
Thunderstorm Wind, Forsyth
- When
- May 28, 6:44 PM EST
- Where
- Forsyth County, 1.15 mi NNE of Clemmons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.034, -80.369
Several trees were reported down in the road at the intersection of Kinnamon Road and Bluebonnet Lane.
Thunderstorm Wind, Lee
- When
- May 28, 7:37 PM EST
- Where
- Lee County, 3.38 mi W of Tramway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 35.430, -79.290
Several trees were reported down on Blackstone Road.
Thunderstorm Wind, Lee
- When
- May 28, 7:51 PM EST
- Where
- Lee County, 4.72 mi SW of Cumnock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.499, -79.305
One tree was reported down near 400 South Plank Road.
Thunderstorm Wind, Lee
- When
- May 28, 7:56 PM EST
- Where
- Lee County, 1.26 mi WNW of Northview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.538, -79.220
One tree was reported down on Cotten Road.
Thunderstorm Wind, Chatham
- When
- May 28, 8:06 PM EST
- Where
- Chatham County, 1.84 mi S of Goldston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.574, -79.335
One tree was reported down on power lines in the 1600 block of Goldston Carbonton Road.
Lightning, Granville
- When
- May 28, 8:50 PM EST
- Where
- Granville County, 3.06 mi ESE of Grissom
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 36.053, -78.549
A two-story log cabin burned down on Lake Hart Trail in Brassfield, NC. A lightning strike caused the fire. Firefighters took seven hours to put out the blaze and used 200,000 gallons of water.
Thunderstorm Wind, Durham
- When
- May 28, 9:00 PM EST
- Where
- Durham County, 3.44 mi SW of Few
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.895, -78.944
Numerous trees were reported down at 7800 Massey Chapel Road.
Lightning, Durham
- When
- May 28, 9:00 PM EST
- Where
- Durham County, 0.96 mi NW of Huckleberry Spg
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 36.058, -78.964
A lightning strike caused an electrical failure at a pump station near Durham, North Carolina. The electrical failure allowed 18,000 gallons of sewage to spill into the Eno River.
Hail, Orange
- When
- May 28, 9:00 PM EST to 9:30 PM EST
- Where
- Orange County, 0.45 mi NNE of Hillsborough
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.086, -79.118
Quarter sized hail was reported at 3719 United States Highway 70 near Hillsborough, NC.
Thunderstorm Wind, Orange
- When
- May 28, 9:06 PM EST
- Where
- Orange County, 1.98 mi SSE of Hillsborough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.052, -79.112
Multiple trees were reported down throughout the county, with the great concentration across Hillsborough, NC. A housing development off Rhonda Road in Hillsborough, NC had damage to numerous cars and homes.
Hail, Wake
- When
- May 28, 9:17 PM EST
- Where
- Wake County, 2.15 mi NNW of Mc Cullers
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.700, -78.690
Nickel sized hail was reported in Southern Wake County.
Hail, Orange
- When
- May 28, 9:18 PM EST
- Where
- Orange County, 0.69 mi N of Hillsborough
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.090, -79.120
Quarter sized hail was reported near Hillsborough, NC.
Thunderstorm Wind, Durham
- When
- May 28, 9:25 PM EST
- Where
- Durham County, 0.86 mi SW of Huckleberry Spg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.043, -78.963
Power line was reported downed on Cole Mill Road near Kimball Drive.
.
Thunderstorm Wind, Chatham
- When
- May 28, 9:34 PM EST
- Where
- Chatham County, 3.26 mi NE of Terrells
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 35.851, -79.186
Several trees were reported down on Jones Ferry Road in North Chatham County.
Thunderstorm Wind, Durham
- When
- May 28, 9:35 PM EST
- Where
- Durham County, 3.3 mi SW of Few
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.896, -78.942
One tree was reported down near the intersection of Massey Chapel and Fayetteville Road. Power was also out at this location after the storm.
Thunderstorm Wind, Durham
- When
- May 28, 9:35 PM EST
- Where
- Durham County, 1.74 mi N of East Durham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.005, -78.867
Several trees were reported down at Cheek Road and Hardee Street.
Thunderstorm Wind, Durham
- When
- May 28, 9:37 PM EST
- Where
- Durham County, 1.23 mi NW of East Durham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.991, -78.888
Several trees were reported down at 1100 Taylor Street in Durham, NC.
Thunderstorm Wind, Durham
- When
- May 28, 9:37 PM EST
- Where
- Durham County, 0.98 mi NW of East Durham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.990, -78.882
Several trees were reported down at 500 North Hyde Park Avenue in Durham, NC.
Flash Flood, Durham
- When
- May 28, 9:40 PM EST to 11:00 PM EST
- Where
- Durham County, 1.09 mi W of Huckleberry Spg to 1.37 mi W of Hope Vly
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.048, -78.969
Widespread flooding was reported throughout the city of Durham, NC, including roads closed, water coming up through manhole covers and trash cans floating in the street. Some roads which were reported to be flooded included; the intersection of Neal road and Wildberry Lane, the intersection of United States Highway 15/501 and Hillsborough Road, Hillandale Road and Carver Road. In addition, cars were reported to be floating near I-85 and the Durham freeway, Hillandale Road and Carver Road, and Morreene Steet. Flooding also collapsed a roof at an apartment complex off of Crest Street.
Flash Flood, Johnston
- When
- May 28, 10:00 PM EST to May 29, 12:00 AM EST
- Where
- Johnston County, 2.56 mi NNE of Coats Xrds to 3.83 mi ESE of Drug Store
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 35.553, -78.531
Flash flooding was reported on Barber Mill Road at Government Road, and along Polenta Road at McLemore Road and Indian Camp Road.
Thunderstorm Wind, Johnston
- When
- May 28, 10:31 PM EST
- Where
- Johnston County, 4.35 mi NE of Coats Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 35.564, -78.495
Several trees were reported down at the intersection of Moore Road and Cleveland Road.
Flash Flood, Johnston
- When
- May 28, 11:45 PM EST to May 29, 12:15 AM EST
- Where
- Johnston County, 4.01 mi SE of Flowers to 2.14 mi SE of Flowers
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.609, -78.299
Flash flooding was reported at the intersection of Little Divine Road and North Carolina Highway 96 and at Old Beulah Road and North Carolina Highway 96. Both roads were impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
- Hail and Damaging Winds in Georgia, May 28, 2010$60,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236312, 236240, 236316, 236314, 236311, 236242, 236243, 236786, 236315, 236245, 236313, 236740, 236739, 236247, 236906, 236785, 236905, 236907, 236783, 236237, 236238, 236318, 236738, 236317, 236741, 236742, 236743, 236823, 236900, 236669, 236904.